Texas, 2004

Flash Flood in Texas, July 13, 2004

July 13, 2004 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 13, 4:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 4:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT TUE JUL 13 2004

.UPDATE...
WILL SEND AN UPDATE TO THE ZONES FOR THIS EVENING AS CONVECTION
CONTINUES TO SPREAD NORTHWARD INTO THE LOVING...WARD...WINKLER
COUNTY AREA ACCORDING TO THE LATEST SATELLITE/RADAR TRENDS.  WILL
ADD CRANE COUNTY INTO THIS GROUP AS WELL.  WILL UP POPS TO SLIGHT
CHANCE OVER THESE COUNTIES.  AIR IS SLIGHTLY MORE STABLE EAST OF A
LINE ROUGHLY FROM WINK TO FORT STOCKTON...AND WV IMAGERY CONTINUES
TO SHOW DRIER AIR MOVING IN FROM THE EAST/NORTHEAST INTO THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN...SO WILL JUST GO WITH ISOLATED
POPS OVER THE PERMIAN BASIN.  20/SN

.PREVIOUS DISCUSSION...
.SHORT TERM...
TWO FEATURES OF INTEREST WILL CONTINUE TO IMPACT THE REGION/S
WEATHER THIS EVENING. A BROAD MID/UPPER LEVEL RIDGE OVER THE
SOUTH/CENTRAL U.S. CONTINUES TO DOMINATE THE SYNOPTIC SCALE
PATTERN...AND ITS INFLUENCE WILL PRECLUDE CONVECTION NORTH AND EAST
OF THE PECOS. CURRENT WATER VAPOR IMAGERY DEPICTS A WEAKENING UPPER
LEVEL LOW PROPAGATING WEST ALONG THE SOUTHERN PERIPHERY OF THE RIDGE
FROM THE BIG BEND INTO NORTHERN MEXICO. DEEP LAYER MOIST
EAST/SOUTHEAST FLOW REMAINS OVER THE SOUTHERN FA EAST OF THE
CIRCULATION PER VAPOR IMAGERY AND MODEL FORECAST SOUNDINGS.
SATELLITE/RADAR TRENDS SHOW INCREASING CONVECTION OVER THE ELEVATED
HEAT SOURCES OF THE SOUTHWEST TEXAS MOUNTAINS. WITH THE LOW SHIFTING
TO THE WEST...WEAK FORCING WILL SPREAD OVER THE BIG BEND/MOUNTAIN
ZONES. THIS APPEARS TO BE AIDING IN EARLIER/MORE WIDESPREAD
CONVECTIVE INITIATION TODAY OVER THE MOUNTAINS/BIG BEND RELATIVE TO
YESTERDAY. BASED ON CURRENT TRENDS...WILL INCREASE POPS TO CHANCE
CATEGORY SOUTHWEST ZONES. THERE IS SOME CONCERN FOR LOCALLY HEAVY
RAINFALL GIVEN DEEP MOISTURE AND LIGHT STEERING WINDS.

.LONG TERM...
SIG WX NIL FOR THE FORESEEABLE FUTURE.  MODELS ARE IN GOOD AGREEMENT
IN KEEPING THE SUBTROPICAL HIGH CENTERED OVER THE CENTRAL/SOUTHERN
ROCKIES THROUGH AT LEAST NEXT WEEK.  THERE MAY BE ENOUGH MOISTURE AND
INSTABILITY OVER THE DAVIS MOUNTAINS TOMORROW AFTERNOON AND EVENING
FOR ISOLD TSRA...BUT AFTER THAT...INCREASING DRY AIR ALOFT ALONG
WITH WARMING MID LEVEL TEMPS/THICKNESSES ARGUE AGAINST POPS AREAWIDE.
SURFACE TEMPERATURES WILL WARM TO ABOVE NORMAL READINGS AS WELL...BUT
THANKFULLY DEEP LAYER EASTERLY FLOW WILL KEEP HIGHS FROM GETTING TOO
OUT OF HAND.

OVERALL THE GRIDS WERE IN GOOD SHAPE.  NUDGED MAX AND MIN GRIDS
TOWARD A BLEND OF ENSEMBLE AND CONTROL GUIDANCE OUT PAST DAY3 AND
TAPERED POPS DOWN ACROSS THE WEST.  HAVE ADJUSTED SKY AND WX GRIDS AS
WELL TO REFLECT THE ABOVE REASONING.  LOOKS LIKE THE QUIET MIDSUMMER
PATTERN WILL PERSIST FOR AWHILE...

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             72  99  72 102 /   0   0   0   0
CARLSBAD NM               68  98  69 101 /  10   0   0   0
DRYDEN TX                 73  96  71  97 /  20   0   0   0
FORT STOCKTON TX          70  98  71  99 /  20   0   0   0
GUADALUPE PASS TX         61  94  70  91 /  20  10  10   0
HOBBS NM                  68  98  68 101 /   0   0   0   0
MARFA TX                  61  90  59  89 /  30  10  10  10
MIDLAND INTL AIRPORT TX   70  99  72 100 /   0   0   0   0
ODESSA TX                 70  99  72 101 /   0   0   0   0
WINK TX                   73 103  73 102 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/70
Hazardous weather outlook, Jul 13, 1:00 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUL 13 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF SOUTHWEST
TEXAS INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND...AND THE STOCKTON
PLATUEA THIS AFTERNOON AND EVENING. THUNDERSTORM ACTIVITY WILL LIKELY
BE MORE ISOLATED OVER GUADALUPE MOUNTAINS AND THE ADJACENT PLAINS.
THIS THUNDERSTORM ACTIVITY IS GENERALLY EXPECTED TO BE NON-SEVERE...
BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. IN ADDITION...DANGEROUS
LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
July 13, 6:05 PM CST to 7:30 PM CST
Where
Pecos County, 14 mi S of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Thunderstorms and very heavy rainfall caused flash flooding along U.S. Highway 385 south of Fort Stockton. Local officials reported over one foot of water flowing over the highway at several locations between fourteen and eighteen miles south of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413564.